WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
Communication between Providers
- Sbar 1
- Communication between Providers 14
- Culture of Safety 4
- Education and Training 5
- Error Reporting and Analysis 6
- Human Factors Engineering 12
- Legal and Policy Approaches 4
- Logistical Approaches 7
- Quality Improvement Strategies 18
- Specialization of Care 2
- Teamwork 2
- Clinical Information Systems 9
- Alert fatigue 2
- Device-related Complications 5
- Diagnostic Errors 6
- Discontinuities, Gaps, and Hand-Off Problems 16
- Identification Errors 3
- Interruptions and distractions 1
- Delirium 1
- Medication Errors/Preventable Adverse Drug Events 9
- Nonsurgical Procedural Complications 4
- Psychological and Social Complications 1
- Surgical Complications 5
- Geriatrics 14
- Internal Medicine
- Nursing 5
- Palliative Care 1
- Pharmacy 2
Matthias Görges, PhD, and J. Mark Ansermino, MBBCh, MSc; September 2014
A man with atrial fibrillation underwent ablation in the catheterization laboratory under general endotracheal anesthesia. The patient was extremely stable during the 7-hour procedure with vital signs hardly changing over time. Inadvertently, the noninvasive blood pressure measurement stopped recording for 1 hour but went unnoticed. After the error was discovered, the case continued without any problems and the patient was discharged home the next day as planned.
Don C. Rockey, MD; July-August 2014
Presenting with jaundice and epigastric pain, a woman with a history of multiple malignancies was admitted directly for an ultrasound-guided liver biopsy. After the procedure, the patient had low blood pressure and complained of new abdominal pain, which worsened over the next 2 hours. The bedside nurse soon found the patient unresponsive.
Karen Ousey, PhD, RGN; February 2014
A patient admitted for acute liver failure, acute renal failure, respiratory failure, and hepatic encephalopathy had a rectal tube placed to manage diarrhea. Two weeks into his hospitalization, dark red liquid stool was noted in the rectal tube, and the patient was found to have a large ulcerated area in the rectum, likely caused by the tube.
Joseph G. Ouslander, MD, and Alice Bonner, PhD, GNP; December 2013
Following a lengthy hospitalization, an elderly woman was admitted to a skilled nursing facility for further care, where staff expressed concern about the complexity of the patient's illness. A few days later, the patient developed a fever and shortness of breath, prompting readmission to the acute hospital.
- Spotlight Case
Joseph O. Jacobson, MD, MSc, and Saul N. Weingart, MD, PhD; May 2013
A cancer patient expecting to be discharged from the hospital after his usual 3-day regimen was surprised to hear that he has 2 more days of chemotherapy. He asked to speak with the oncology team, who discovered that although the right medications were ordered, the wrong duration and dosage were selected on the order set.
Roy Ilan, MD, MSc; May 2013
A woman was emergently admitted for surgery for acute appendicitis. Although the patient had a chest port for breast cancer chemotherapy, the surgeon demanded that a peripherally inserted central catheter (PICC) be placed. The patient developed blood clots from the PICC, and surgery was cancelled. Significant complications, including perforation, peritonitis, and prolonged hospitalization, arose from managing the appendicitis conservatively.
- Spotlight Case
Joseph I. Boullata, PharmD, RPh, BCNSP; April 2013
A 3-year-old boy hospitalized with anemia who was on chronic total parenteral nutrition was given an admixture with a level of sodium 10-fold higher than intended. Despite numerous warnings and checks along the way, the error still reached the patient.
Robert R. Cima, MD, MA; September 2012
Following successful bypass surgery and mitral valve repair, an elderly man with diabetes, hypertension, and end-stage renal disease continued to attend hemodialysis and other clinic visits regularly. Eight months later, he was admitted to the hospital with shaking chills, confusion, and a collection of pus in his chest. A surgical procedure to free the trapped lung also uncovered a surgical instrument from the previous surgery.
- Spotlight Case
Jeanne M. Farnan, MD, MHPE; and Vineet M. Arora, MD, MAPP; May 2012
Inadequate signout to the members of the night float team prevented them from appreciating a patient's mental status changes. Found comatose by the weekend cross-coverage team, the patient had a prolonged ICU stay.
Marta L. Render, MD; May 2012
After placing a central line in an elderly patient following a heart attack, a community hospital transferred him to a referral hospital for stenting of his coronary arteries. He was discharged to an assisted living facility 2 days later, with the central line still in place.
John Lubel, MD; November 2011
A woman undergoing chemotherapy for breast cancer developed fulminant liver failure after clinicians failed to check whether she had a history of hepatitis.
Annette J. Johnson, MD, MS; October 2011
When a hospitalized man developed an arrhythmia, the night float resident checked a radiology report that stated the patient had a DVT. Intervention was started based on that assumption. However, the radiology report had been transcribed incorrectly.
- Spotlight Case
Amy A. Vogelsmeier, PhD, RN; September 2011
Following surgical repair for a hip fracture, a nursing home resident with limited mobility developed a fever. She was readmitted to the hospital, where examination revealed a very deep pressure ulcer. Despite maximal efforts, the patient developed septic shock and died.
Erika Abramson, MD, MS, and Rainu Kaushal, MD, MPH; September 2011
Antibiotics administration for an elderly man hospitalized for acute infection is delayed by more than 24 hours due to a mix-up and override in the computerized provider order entry system. However, none of the clinicians on the floor questioned the delay.
Debora Simmons, PhD, RN; September 2011
Following surgery, a cancer patient was receiving total parenteral nutrition and lipids through a central venous catheter and pain control through an epidural catheter. A nurse mistakenly connected a new bottle of lipids to the epidural tubing rather than the central line, and the error was not noticed for several hours.
- Spotlight Case
Margaret Fang, MD, MPH; Raman Khanna, MD, MAS; July 2011
Following hospitalization for community-acquired pneumonia, an elderly man with a history of dementia, falls, and atrial fibrillation is discharged on antibiotics but no changes to his anticoagulation medication. One week later, the patient’s INR was dangerously high.
Harriette Gillian Christine Van Spall, MD; Robby Nieuwlaat, PhD; and R. Brian Haynes, MD, PhD; July 2011
A man with HIV disease and a recent diagnosis of CNS toxoplasmosis presented to the ED for the third time in two weeks with headaches, seizures, and right-sided weakness. Physicians pursued a workup for treatment-resistant toxoplasmosis or another brain disease, but discovered that the patient had run out of his toxoplasmosis medications.
John Q. Young, MD, MPP; July 2011
A healthy elderly man presented to his primary care doctor—a third-year internal medicine resident—for routine examination. A PSA test was markedly elevated, but the results came back after the resident had graduated, and the alert went unread. Months later, the patient presented with new onset low back pain and was diagnosed with metastatic prostate cancer.
Kevin C. Huoh, MD; Kristina W. Rosbe, MD; June 2011
A healthy child underwent tonsillectomy and adenoidectomy. Extubated after an uneventful surgery, within an hour the child became hypoxic and unable to breathe spontaneously, requiring reintubation.
Kerm Henriksen, PhD; Kendall K. Hall, MD, MS; June 2011
Admitted to the hospital with community-acquired pneumonia, an elderly man nearly receives dangerous potassium supplementation due to a “critical panic value” call for a low potassium in another patient.